Texas, 2010

High Wind in Texas, April 22, 2010

April 22, 2010 · NWS EPZ · 1 event in 1 county or zone

A deep upper low over the Las Vegas area helped to bring a strong cold front through the region with gusty westerly winds behind it.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper low over the Las Vegas area helped to bring a strong cold front through the region with gusty westerly winds behind it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 22, 12:54 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 22, 12:54 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
154 PM MDT THU APR 22 2010

.SYNOPSIS...
A COMPLEX AND LARGE UPPER LOW PRESSURE SYSTEM LOCATED NEAR LAS
VEGAS NEVADA HAS SENT ITS FIRST WAVE OF WEATHER INTO THE
BORDERLAND THURSDAY MORNING...PRODUCING LOW ELEVATION RAIN AND
THUNDERSTORMS ALONG WITH SOME SNOW AT THE HIGHEST ELEVATIONS IN
SOUTHERN NEW MEXICO. IN ADDITION THIS SYSTEM HAS BROUGHT MUCH
COOLER TEMPERATURES ALONG WITH PERIODS OF STRONG GUSTY WESTERLY
WINDS. ANOTHER ROUND OF WEATHER WITH THIS SYSTEM IS EXPECTED
TONIGHT INTO FRIDAY AS THE LOW MOVES NORTHEASTWARD INTO EASTERN
COLORADO ...WITH ITS TROUGH AXIS FINALLY MOVING ACROSS EL PASO BY
FRIDAY EVENING. MORE RAIN AND THUNDERSTORMS CAN BE EXPECTED ALONG
WITH SOME SNOW ABOVE 6000 FEET IN THE MOUNTAINS OF SOUTHWEST AND
SOUTHERN NEW MEXICO. TEMPERATURES WILL BE SOME 20 DEGREES OR SO
COOLER FROM WEDNESDAY AND VERY WINDY CONDITIONS ARE AGAIN EXPECTED
ESPECIALLY BY FRIDAY AFTERNOON. BEHIND THE SYSTEM ON
SATURDAY...PARTLY CLOUDY SKIES WILL PREVAIL WITH BREEZY COOL
NORTHWEST WINDS. A RIDGE OF HIGH PRESSURE ALOFT WILL BUILD OVER
THE SOUTHWEST UNITED STATES STARTING SUNDAY GIVING DRIER WEST TO
NORTHWEST FLOW OVER THE BORDERLAND FOR THE FIRST HALF OF NEXT
WEEK...WITH TEMPERATURES RETURNING BACK TO NORMAL BY MONDAY.
ANOTHER LARGE LOW PRESSURE SYSTEM ALOFT IS FORECAST TO BRING MORE
UNSETTLED WEATHER TO THE BORDERLAND DURING THE LATTER HALF OF
NEXT WEEK.

&&

.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES BOTH IN TH SHORT AND LONG TERMS.
PRETTY MUCH ON SCHEDULE THE FIRST WAVE (PACIFIC FROPA) OF WEATHER
ARRIVED THIS AM IN THE BORDERLAND WITH ISOALTED RAIN SHOWERS AND
THUNDERSTORMS WITH GENERAL WATER AMOUNTS OF .25 TO .50 MEASURED
AROUND THE AREA. SOME SLEET AND SNOW REPORTED AROUND CLOUDCROFT
WITH 2 TO 3 INCHES NEAR SUNSPOT. THIS SYSTEM HAS A -26C COLD CORE
AT H5 AND MODELS HAVE AND CONTINUE TO BE IN FAIRLY GOOD AGREEMENT
WITH SLOWLY MOVING THE LOW EAST NORTHEASTWARD INTO EASTERN COLO BY
FRI AFTN WITH A TAILING TROUGH AXIS OVER US FRIDAY EVENING. STRONG
COLD AIR ADVECTION WITH DIFFERENTIAL POST IVE VORTICITY ADVECTION
ARE FORECAST FOR S E ARIZ BY 12Z FRI WITH THE NEXT BEST ROUND OF
PRECIP FOR THE BORDERLAND NOW FCST BETWEEN 06Z-18Z FRI WITH. THUS
THE HIGHER ELEVATIONS OF THE MOUNTAINS ALONG THE ARIZ/NEW MEXICO
BORDER IN NEW MEXICO MAY SEE 1 TO 2 INCHES OF SNOW ABOVE 6000-6500
FEET LATE TONIGHT EARLY FRIDAY. AS THE PRESENT BAND OF SHOWERS
OVER OUT AREA MOVE NORTHEASTWARD STRONGER WINDS ALOFT SHOULD START
TO MEX DOWN AND GIVE US LOWER END WIND ADVISORY CONDITIONS THE
REST OF THE AFTERNOON INTO THE EVENING. IT NOW APPEARS THE SURFACE
PRESSURE GRADIENT WILL BE EVEN A TAD MORE STRONGER FRIDAY
AFTERNOON REQUIRING ANOTHER WIND ADVISORY TO BE ISSUED FOR THE
BORDERLAND FOR MID AFTERNOON INTO ARLY EVENING. THE ATMOSPHERE IS
SLIGHTLY UNSTABLE TODAY TO AROUND 400 MB AND WITH STRONGER COLD
AIR ADVECTION ON FRIDAY...MORE ISOALTED THUNDERSTORMS WITH SMALL
HAIL ARE STILL LIKELY. PRECIPITABLE WATER IS RUNNING AROUND .6 INCHES
ATTM DROPPING TO AROUND .4 INCHES OR SO BY LATE FRIDAY. AS
MENTIONED PREVIOUSLY... TROPA IS EXPECTED ABOUT 00-06Z SATURDAY
WITH LIGHT SHOWER LINGERING IN THE SACRAMENTOS TIL 12Z SAT.
ANOTHER SPOKE OF VORTICITY WILL ROTATE SOUTHWARD ON THE BACKSIDE OF
THE LOW SATURDAY (NOW FCST OVER KANSAS) WITH A SURFACE TROF OF LOW
PRESSURE MOVING SOUTHWARD ACROSS THE BORDERLAND...BRINGING PARTLY
CLOUDY SKIES AND COOL SOMEWHAT BRISK NORTHWEST WINDS. FLAT HIGH
PRESSURE WILL BUILD OVER THE SOUTHWEST U.S. SUNDAY TROUGH TUESDAY
WITH OUR TEMPS RETURNING TO NORMAL AROUND NEXT MONDAY. MODELS
STILL HINT OF A WEAK ATTEMPT TO BRING SOME GULF OF MEXICO MOISTURE
AROUND THE GT PLAINS SURFACE HIGH LATER MONDAY AND TUESDAY UP TO
AND JUST SOUTH AND EAST OF EL PASO BUT AGAIN WITH THE NEXT LARGE
SIMILAR UPPER LOW MOVING INTO THE WESTERN U.S. WESTERLY WINDS
SHOULD PUSH THIS MOISTURE OUT. THIS NEXT VERY LARGE AND SIMILAR
SYSTEM FROM THE PACIFIC NORTHWEST WILL START TO EDGE INTO NEW
MEXICO AFTER WEDNESDAY OF NEXT WEEK WITH ANOTHER ROUND OF WIND AND
SHOWERS IN WHAT SEEMS AN UNENDING SERIES OF DISTURBANCES.

&&

.AVIATION...VALID 23/00Z-24/00Z.
SCT SHWRS MAY BE ONGOING AT BEGINNING OF PD...BUT WILL BE EXITING
THE AREA BY 06Z. COULD SEE ISLD CIGS AOB BKN030 WITH THESE SHWRS.
WLY WNDS OF 20-30G40KTS WL CONTINUE THRU AT LEAST 03Z WITH A SLOW
DECREASE THRU OVERNIGHT HRS. WESTERLY WNDS WL INCREASE AGAIN AFTER
15Z AT 20-30G40KTS AT ALL TAF SITES. CIGS WILL CONTINUE TO BE AROUND
6-7KFT BUT RAIN SHWR ACTIVITY WL BE MORE ISOLD.

.FIRE WEATHER...
A LARGE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO BE CROSSING THE
REGION THROUGH THE DAY FRIDAY.  SHOWER ACTIVITY WILL BE DECREASING
THIS EVENING WITH ONLY ISOLATED SHOWERS EXPECTED FOR FRIDAY. WINDS
WILL DECREASE SLOWLY THIS EVENING BUT PICK UP AGAIN FRIDAY DURING
THE LATE MORNING AND EARLY AFTERNOON WITH 20 TO 30 MPH WINDS COMMON.
MINIMUM RELATIVE HUMIDITIES WILL REMAIN ABOVE 25 PERCENT AT MOST
LOCATIONS FRIDAY SO CRITICAL CONDITIONS ARE NOT EXPECTED. AN UPPER
LEVEL RIDGE WILL BE BUILDING OVER THE WESTERN U.S. BEHIND THIS STORM
SYSTEM WHICH WILL BRING A RETURN TO AVERAGE TEMEPRATURES ACROSS THE
FIRE DISTRICT BY MONDAY ALONG WITH LIGHTER WINDS STARTING SUNDAY.
ANOTHER SYSTEM IS EXPECTED FOR THE MIDDLE OF NEXT WEEK...BUT THIS
ONE LOOKS TO BRING MAINLY WINDY CONDITIONS TO THE REGION .

26 GRZYWACZ

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 45  63  44  72  51 /  20  20  10   0   0
SIERRA BLANCA TX        42  61  39  69  45 /  20  20  10   0   0
LAS CRUCES              42  64  42  72  48 /  20  20  10   0   0
ALAMOGORDO              41  62  41  71  45 /  20  20  20   0  10
CLOUDCROFT              27  39  27  48  29 /  30  20  20  10  10
TRUTH OR CONSEQUENCES   39  62  41  71  44 /  30  20  10   0   0
SILVER CITY             31  50  33  62  37 /  30  30  10   0   0
DEMING                  39  60  39  72  44 /  30  20  10   0   0
LORDSBURG               36  59  38  70  44 /  30  30  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR NMZ022>025-
     030>032.

TX...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR TXZ055-056.

&&

20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Apr 22, 5:01 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
601 AM MDT THU APR 22 2010

NMZ022>025-030>032-TXZ055-056-231215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
601 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOUTHWEST WINDS MAY
REACH LOW END ADVISORY CRITERIA FOR A FEW HOURS THIS AFTERNOON AND
EARLY EVENING. WIND SPEEDS BETWEEN 25 TO 35 MPH WITH GUSTS TO 45
MPH ARE POSSIBLE. VISIBILITIES MAY BE PARTIALLY REDUCED IN DUST
PRONE AREAS TO AROUND 3 MILES. WINDS WILL DIMINISH TONIGHT. THERE
IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR TODAY. SNOW LEVELS
WILL BE DOWN TO 6000 FEET BY FRIDAY MORNING SNOW ACCUMULATIONS
WILL BE LIGHT...GENERALLY AROUND AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDY CONDITIONS
WILL OCCUR ON FRIDAY...WIND SPEEDS ARE NOT EXPECTED TO REACH
ADVISORY CRITERIA. THERE IS ALSO A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ON FRIDAY. DRY CONDITIONS WILL OCCUR SATURDAY
THROUGH NEXT TUESDAY. ANOTHER LARGE LOW PRESSURE SYSTEM WILL
AFFECT THE REGION NEXT WEDNESDAY WITH WINDY CONDITIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

Event by event

1 high wind. Local standard time, as filed.

High Wind, El Paso

When
April 22, 4:00 PM MST to 8:00 PM MST
Where
El Paso forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The El Paso Airport reported a peak gust of 50 knots.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224282.